Document Detail


Lactic acidosis and fatal myocardial failure due to clozapine.
MedLine Citation:
PMID:  9034416     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To describe a patient with neutropenic fever complicated by hyperglycemia, lactic acidosis, and fatal myocardial failure associated with clozapine therapy. CASE SUMMARY: A 37-year-old Ashkenazic Jewish man was admitted for agranulocytosis and fever, which developed after 11 weeks of clozapine monotherapy for drug-resistant schizophrenia. Complete blood counts and a routine serum chemical analysis had been normal before the treatment was initiated, and remained within normal limits during the first 10 weeks of the treatment. On the day of admission, the patient deteriorated rapidly and developed extreme hyperglycemia, severe lactic acidosis, recurrent cardiac arrest, cardiogenic shock, and coma. He died 36 hours later despite intensive treatment. DISCUSSIONS: Clozapine intake reduced fatal aganulocytosis, associated with hyperglycemia, lactic acidosis, and heart failure. White blood cell count monitoring was insufficient to predict these adverse effects. CONCLUSIONS: Clozapine should be avoided in high-risk patients (e.g., the elderly, women, Ashkenazic Jews).
Authors:
W Koren; Y Kreis; K Duchowiczny; T Prince; S Sancovici; Y Sidi; H Gur
Related Documents :
9104986 - Intraaortic balloon pumping for cardiac support: trends in practice and outcome, 1968 t...
11348606 - Right and left atrial activation during external direct-current cardioversion shocks de...
17087326 - Multiple thoracoabdominal gunshot wounds with complicated trajectories.
634186 - Cardiac damage produced by transchest damped sine wave shocks.
15705456 - Risk of acute myocardial infarction and sudden cardiac death in patients treated with c...
1352266 - Angina pectoris and silent ischemia in the elderly: a management update.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  31     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1997 Feb 
Date Detail:
Created Date:  1997-05-13     Completed Date:  1997-05-13     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  168-70     Citation Subset:  IM    
Affiliation:
Department of Medicine C, Chaim Sheba Medical Center, Tel Hashomer, Israel.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acidosis, Lactic / chemically induced*
Adult
Agranulocytosis / chemically induced,  complications
Antipsychotic Agents / adverse effects*
Clozapine / adverse effects*
Fatal Outcome
Heart Arrest / chemically induced*
Humans
Hyperglycemia / chemically induced
Jews
Leukocyte Count
Male
Risk Factors
Chemical
Reg. No./Substance:
0/Antipsychotic Agents; 5786-21-0/Clozapine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Algorithms used in adverse drug event reports: a comparative study.
Next Document:  Myoclonus due to chlorambucil in two adults with lymphoma.